Alert archive / Montana / Wind Chill Warnings in 2018

Wind Chill Warning 4, NWS Glasgow, MT

February 12, 2018Phillips County, Valley County, Montana

NWS Glasgow, MT issued this wind chill warning at Feb 12, 2018, 8:10 PM MST for Phillips County, Valley County, Montana. It was in force for 14 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 12, 2018, 8:10 PM MST (03:10 UTC)
Expired
Feb 13, 2018, 9:46 AM MST
In force
14 hr
Issued by
NWS Glasgow, MT

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 51 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 2:15 AM MSTEXTR WIND CHILL -40Whitewater (School), MTMESONET STATION WHTPH, WHITEWATER (SCHOOL).
Feb 13, 5:02 AM MSTEXTR WIND CHILL -44Saco 1e, MTMESONET STATION MTSCO, SACO 1E.
Feb 13, 5:08 AM MSTEXTR WIND CHILL -44Saco, MTMESONET STATION SCHM8, SACO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WWUS45 KGGW 130310 AAA
WSWGGW

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Glasgow MT
810 PM MST Mon Feb 12 2018

...Wind Chill Concerns Continue into Tuesday Morning...

MTZ016-017-059-061-131200-
/O.UPG.KGGW.WC.Y.0011.000000T0000Z-180213T1700Z/
/O.NEW.KGGW.WC.W.0004.180213T0310Z-180213T1700Z/
Central and Southeast Phillips-Central and Southern Valley-
Northern Phillips-Northern Valley-
Including the cities of Malta, Glasgow, Fort Peck, Hinsdale, 
Frazer, Whitewater, and Opheim
810 PM MST Mon Feb 12 2018

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM MST TUESDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 25 below zero
  to 45 below zero.

* WHERE...Central and Southeast Phillips, Central and Southern 
  Valley, Northern Phillips and Northern Valley Counties.

* WHEN...Until 10 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ018>020-131200-
/O.CON.KGGW.WC.Y.0011.000000T0000Z-180213T1700Z/
Daniels-Sheridan-Western Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, and Poplar
810 PM MST Mon Feb 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST
TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 35 
  below zero.

* WHERE...Daniels, Sheridan and Western Roosevelt Counties.

* WHEN...Until 10 AM MST Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MTZ021>027-060-062-131200-
/O.CON.KGGW.WC.Y.0012.000000T0000Z-180213T1700Z/
Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux-
Southwest Phillips-Eastern Roosevelt-
Including the cities of Winnett, Jordan, Circle, Sidney, 
Fairview, Glendive, Richey, Terry, Wibaux, Zortman, 
and Culbertson
810 PM MST Mon Feb 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST
TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 below zero to 30 below 
  zero.

* WHERE...Portions of northeast Montana.

* WHEN...Until 10 AM MST Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
736 
WWUS45 KGGW 131001
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
301 AM MST Tue Feb 13 2018

MTZ016-017-059-061-131700-
/O.CON.KGGW.WC.W.0004.000000T0000Z-180213T1700Z/
Central and Southeast Phillips-Central and Southern Valley-
Northern Phillips-Northern Valley-
Including the cities of Malta, Glasgow, Fort Peck, Hinsdale, 
Frazer, Whitewater, and Opheim
301 AM MST Tue Feb 13 2018

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite in as little as 10 
  minutes to exposed skin. Expect wind chills to range from 5 
  below zero to 40 below zero.

* WHERE...Valley and much of Phillips Counties.

* WHEN...Until 10 AM MST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ018>020-131700-
/O.CON.KGGW.WC.Y.0011.000000T0000Z-180213T1700Z/
Daniels-Sheridan-Western Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, and Poplar
301 AM MST Tue Feb 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 30 
  below zero.

* WHERE...Daniels, Sheridan and Western Roosevelt Counties.

* WHEN...Until 10 AM MST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MTZ021>027-060-062-131700-
/O.CON.KGGW.WC.Y.0012.000000T0000Z-180213T1700Z/
Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux-
Southwest Phillips-Eastern Roosevelt-
Including the cities of Winnett, Jordan, Circle, Sidney, 
Fairview, Glendive, Richey, Terry, Wibaux, Zortman, 
and Culbertson
301 AM MST Tue Feb 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 0 to 30 below zero.

* WHERE...Portions of northeast Montana.

* WHEN...Until 10 AM MST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
080 
WWUS45 KGGW 131617 AAA
WSWGGW

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Glasgow MT
917 AM MST Tue Feb 13 2018

WIND CHILLS IMPROVING...

MTZ021>027-060-062-131730-
/O.CAN.KGGW.WC.Y.0012.000000T0000Z-180213T1700Z/
Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux-
Southwest Phillips-Eastern Roosevelt-
917 AM MST Tue Feb 13 2018

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures this morning are climbing enough that wind chills no
longer pose a threat. A few river valley locations may hold on to
some cold wind chills a bit longer.

$$

MTZ016-017-059-061-131730-
/O.CON.KGGW.WC.W.0004.000000T0000Z-180213T1700Z/
Central and Southeast Phillips-Central and Southern Valley-
Northern Phillips-Northern Valley-
Including the cities of Malta, Glasgow, Fort Peck, Hinsdale, 
Frazer, Whitewater, and Opheim
917 AM MST Tue Feb 13 2018

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Cold wind chills persisting a bit longer. The cold wind 
  chills will cause frostbite in as little as 10 minutes to 
  exposed skin. Expect wind chills to range from 10 below zero to 
  40 below zero.

* WHERE...Central and Southeast Phillips, Central and Southern
  Valley, Northern Phillips and Northern Valley Counties,
  especially near Malta.

* WHEN...Until 10 AM MST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ018>020-131730-
/O.CON.KGGW.WC.Y.0011.000000T0000Z-180213T1700Z/
Daniels-Sheridan-Western Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, and Poplar
917 AM MST Tue Feb 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Cold wind chills expected. The wind chills will cause 
  frostbite in as little as 30 minutes to exposed skin. Expect 
  wind chills to range from 10 below zero to 20 below zero.

* WHERE...Daniels, Sheridan and Western Roosevelt Counties.

* WHEN...Until 10 AM MST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
638 
WWUS45 KGGW 131646 AAB
WSWGGW

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Glasgow MT
946 AM MST Tue Feb 13 2018

...WIND CHILLS PERSISTING FOR A FEW MORE HOURS...

MTZ016-131900-
/O.CAN.KGGW.WC.W.0004.000000T0000Z-180213T1700Z/
/O.EXB.KGGW.WC.Y.0011.000000T0000Z-180213T1900Z/
Central and Southeast Phillips-
Including the city of Malta
946 AM MST Tue Feb 13 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON MST TODAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Cold wind chills expected. The wind chills will cause
  frostbite in as little as 30 minutes to exposed skin. Expect
  wind chills to range from 15 below zero to 30 below zero.

* WHERE...Central Phillips County.

* WHEN...Until noon MST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MTZ017-059-061-131800-
/O.CAN.KGGW.WC.W.0004.000000T0000Z-180213T1700Z/
Central and Southern Valley-Northern Phillips-Northern Valley-
946 AM MST Tue Feb 13 2018

...WIND CHILL WARNING IS CANCELLED...

Temperatures have climbed enough that the wind chills no longer
pose the threat they did earlier this morning.

$$

MTZ018-020-131800-
/O.CAN.KGGW.WC.Y.0011.000000T0000Z-180213T1700Z/
Daniels-Western Roosevelt-
946 AM MST Tue Feb 13 2018

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures have climbed enough that the wind chills no longer
pose the threat they did earlier this morning.

$$

MTZ019-131900-
/O.EXT.KGGW.WC.Y.0011.000000T0000Z-180213T1900Z/
Sheridan-
Including the cities of Plentywood and Medicine Lake
946 AM MST Tue Feb 13 2018

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Cold wind chills expected. The wind chills will cause
  frostbite in as little as 30 minutes to exposed skin. Expect
  wind chills to range from 15 below to 25 below zero.

* WHERE...Sheridan County.

* WHEN...Until noon MST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill warning went out at Feb 12, 2:59 PM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Feb 12, 2:59 PM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
259 PM MST Mon Feb 12 2018

.DISCUSSION...

...Wind Chill Concerns Continue into Tuesday Morning...

Temperatures struggled to recover today especially in the Milk
River drainage system. Wind Chill advisory there is ongoing and
another Wind Chill Advisory is set for the remainder of the CWA
beginning tonight. With today being not as convincing with winds,
tonight into tomorrow morning is expected to have more convincing
winds around 10 kts.

Tomorrow, around 16Z or 17Z, a decent amount of warming from the
southwest is expected to finally take that chill out of the winds
thanks to a chinook developing off the lee side of the northern
Rockies. That chinook, here locally will be relatively short-
lived and will provide some welcome relief for Tuesday and
Wednesday.

Wednesday afternoon through Thursday afternoon will be the next
snow storm for northeast Montana, thanks to a broad, large-scale
low pressure trough draped across most of the northern portion of
the North American continent. The associated cold front, which
will provide the focus here locally for our snow showers, will
slowly march southward through the region. Models are in fairly
good agreement showing decent snowfall, especially mid-day
Wednesday through Thursday morning. Chose to not issue any related
products for now, as the current Wind Chills have the headlines
through tonight. But, next headline product for this snow will
need to be considered soon, either by tonight or tomorrow.

Leading into this weekend, another period of warmer conditions on
Friday and Saturday will be followed by another similar low
pressure trough and swath of snowfall across our northern zones by
Saturday afternoon through Sunday morning - maybe an inch or two
of snow, with specifics still being worked out.     BMickelson

&&

.AVIATION...

Synopsis: Dominant arctic air mass is still in control over the
region. Only impact for TAF sites will be cold temperatures
threatening to freeze airport equipment.

Flight Conditions: VFR with mainly clear skies.

Winds: Around 10 kts from the south and southeast tonight, then
from the southwest on Tuesday.

BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 6 PM this evening to 10 AM MST Tuesday
for Dawson...Eastern Roosevelt...Garfield...McCone...Petroleum...
Prairie...Richland...Southwest Phillips...Wibaux.

Wind Chill Advisory until 10 AM MST Tuesday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Northern Phillips...Northern Valley...Sheridan...Western
Roosevelt.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:48 PM MSTWinter Weather AdvisoryGGWDaniels, Garfield, McCone, Petroleum, Phillips, Richland and 3 more44 hr

Nearby

Wind Chill Warnings in Montana, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.